Friday, August 06, 2010

Does Advair cause weight gain?

This is something that has been discussed a lot in asthma communities, as you can see here and here and here and here and here and here. Yet there has been very little documented evidence as to whether it is true or not.

Someone askes me this question here, and my answer was a quick, "Studies have shown that if you rinse your mouth out really well after using your Advair inhaler systemic side effects are very rare."

Yet considering the broad discussions on this topic, I'm now wondering if I was wrong. Is it possible that Advair does cause weight gain.

Asthma.emedtv.com notes that while weight gain was not listed among the side effects of Advair during initial testing, many asthmatics on Advair have noted weight gain. So perhaps further testing on this is merited.

I know I have seen some websites note that the higher dose (500/50) of Advair have been linked to increased side effects, even if you rinse your mouth after each use.

Yet most studies show that if you rinse your mouth well after using the lower dose of Advair (250/50) side effects are rare. So, this makes me wonder if I might be correct, and perhaps all those folks complaining of Advair weight gain were either on the higher dose, or not rinsing.

Still, for some reason that doesn't seem plausible.

Another consideration that might cause weight gain for some who take Advair, and this is listed as a possible side effect, is possible fluid retention. Now this may lead to weight gain. Of course fluid retention is also a complication of illnesses such as heart failure, so if you have this then you ought to be calling your doctor.

As far as my experience with weight gain and Advair, in the past when I did the Body For Life diet I lost up to 40 pounds in one 12 week period. Yet recently I only lost 20 in 20 weeks. Now this could be age catching up to me, or the fact I didn't stick to the diet as well as I did in the past.

Yet, and this idea crossed my mind, it could be that I am now on Advair. When I lost 40 pounds in 2002 to when I was trying to get in shape for my wedding, I was not on Advair. And, chances are, I was not the most compliant with my Flovent. So the level of steroids in my blood may be higher now than then.

However, I am only speculating. My weight loss has been slow as compared to in the past. Other folks on Advair who exercise have also noted a similar slow weight loss, or none at all. So I'm not alone in thinking this way.

Yet any of us who choose to blame the Advair may simply be trying to come up with an excuse for being overweight. I'm not blaming the Advair at all, just curious. Yet I have observed that I am constantly hungry. Is this genetics or Advair? Hard to know for sure. No studies have been done.

So what do you think? What is your experience with Advair and weight gain? Are there studies out there I'm not aware of? Discuss.

No comments:

Post a Comment